My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

Please visit the new WebMD Message Boards to find answers and get support.

Posted: | Report This Report Question |
Q.

What treatments are available for extensive alopecia areata where greater than 50% hair is lost?

 

Answers From Experts & Organizations (1)

9 Answers
42 Helpful Votes
5 Followers
A.

The most common treatment is the injection of cortisone into the bare skin patches. The injections are usually given by a dermatologist who uses a tiny needle to give multiple injections into the skin in and around the bare patches. The injections are repeated once a month. Both the needle prick and the slight tingling are usually well tolerated and there is no discomfort after leaving the doctor's office. If new hair growth occurs, it is usually visible within four weeks. Treatment, however, does not prevent new patches from developing. There are few side effects from local cortisone injections. Occasionally, temporary depressions in the skin result from the local injections, but these "dells" usually fill in by themselves.

Five percent topical minoxidil solution applied twice daily may grow hair in alopecia areata. Scalp, eyebrows, and beard hair may respond. If scalp hair regrows completely, treatment can be stopped. Two percent topical minoxidil solution alone is not effective in alopecia areata; response may improve if cortisone cream is applied 30 minutes after the minoxidil. Topical minoxidil is safe, easy to use, and does not lower blood pressure in persons with normal blood pressure. Neither 2 percent nor 5 percent topical minoxidil solution is effective in treating those with 100 percent scalp hair loss.

Another treatment is the application of anthralin cream or ointment. Anthralin is a synthetic, tar-like substance that has been used widely for psoriasis. Anthralin is applied to the bare patches once daily and washed off after a short time, usually 30 to 60 minutes later. If new hair growth occurs, it is seen in eight to twelve weeks. Anthralin can be irritating to the skin and can cause temporary, brownish discoloration of the treated skin. By using short treatment times, skin irritation and skin staining are reduced without decreasing effectiveness. Care must be taken not to get anthralin in the eyes. Hands must be washed after applying.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

6 of 10 found this helpful